Fast spectral solutions of the double-gyre problem in a turbulent flow regime

S. Elnaz Naghibi*, Sergey A. Karabasov, Mir A. Jalali, S. M.Hadi Sadati

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

57 Downloads (Pure)

Abstract

Several semi-analytical models are considered for a double-gyre problem in a turbulent flow regime for which a reference fully numerical eddy-resolving solution is obtained. The semi-analytical models correspond to solving the depth-averaged Navier–Stokes equations using the spectral Galerkin approach. The robustness of the linear and Smagorinsky eddy-viscosity models for turbulent diffusion approximation is investigated. To capture essential properties of the double-gyre configuration, such as the integral kinetic energy, the integral angular momentum, and the jet mean-flow distribution, an improved semi-analytical model is suggested that is inspired by the idea of scale decomposition between the jet and the surrounding flow.

Original languageEnglish
Pages (from-to)745-767
Number of pages23
JournalApplied Mathematical Modelling
Volume66
Early online date29 Sep 2018
DOIs
Publication statusPublished - 1 Feb 2019

Keywords

  • Double-gyre
  • Galerkin approximation
  • Multi-scale
  • Ocean modelling

Fingerprint

Dive into the research topics of 'Fast spectral solutions of the double-gyre problem in a turbulent flow regime'. Together they form a unique fingerprint.

Cite this